Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2019, 8:12 PM CDT for Shannon County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2019, 8:12 PM CDT (01:12 UTC)
- Expired
- May 7, 2019, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shannon County, MO
The radar
The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:18 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 7, 6:18 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
618 PM CDT Tue May 7 2019
...AVIATION UPDATE...
.SHORT TERM...(This evening through Wednesday Night)
Issued at 240 PM CDT Tue May 7 2019
Another tricky forecast with overall convective scenario through the
period being driven by mesoscale features.
At mid afternoon, a surface boundary lies from south central Kansas
into central Missouri. A cluster of thunderstorms had developed over
south central Kansas just west and north of Wichita.
SPC mesoscale analysis shows a slow atmospheric recovery this
afternoon and evening with modest MLCAPE values of 1000-2000 j/kg
expected late this afternoon and evening, along with 25 to 35 knots
of deep layer shear. Several of the CAMs (HRRR and NAMNest) are
showing some development this afternoon over the far northwest
counties and others showing some development further south along
outflow boundaries. Will have to watch the above mentioned cluster
of storms near Wichita as they move towards southeast Kansas.
Examination of CAPE and shear profiles indicate the potential for
supercell structures late this afternoon and this evening with
storms that develop from east-central Kansas into southwestern
Missouri. We will therefore raise the potential hail size to ping
pong balls. Low level shear profiles look too weak at this time to
carry any kind of tornado threat.
Attention then turns to convective activity that should be well
underway across the highs Plains of western Kansas all the way into
Texas. Confidence is growing that a squall line will develop and then
track east, arriving in southeast Kansas and western Missouri after
midnight and then tracking through the forecast area through the
morning hours. The CAMs are showing the most intense part of this
line staying south of the area, but still could get some damaging
winds as it moves into the area and perhaps some large hail.
How quickly this complex of storms dissipates on Wednesday will be
the main factor for additional severe thunderstorm potential. The
main upper level shortwave will lift northeast into Nebraska,
with the main cold front hanging back across Kansas and really
doesn't arrive into our area until Wednesday night. So, convective
activity may be delayed until the boundary nears the area. So
still lots of uncertainty for the Wednesday and Wednesday night
time frame.
Given the saturated ground, ongoing flood advisories over
southeast Kansas and additional convection expected, will keep
the Flash Flood Watch as is for now. Cannot rule out the need for
a southward extension at some point, but that will rest with near
term expected convective trends for later shifts.
.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CDT Tue May 7 2019
The aforementioned front moves through the region Thursday. Models
would suggest that given timing, main severe weather threat would be
east and south of the area, with only the far south central areas
seeing a narrow window of stronger storms during the afternoon.
Otherwise, cooler and drier air then moves in for Thursday night and
continues through Friday, with lows Thursday night in the 40s and
highs Friday just in the 60s.
For the weekend, a rather vigorous upper level low tracks through
the northern Great Lakes, pushing a cold front through Missouri by
Saturday night. Cannot rule out a few light showers, but it looks
like most areas will remain dry, but temperatures will be on the
cool side with highs again in the 60s and lows in the 40s.
High pressure settles back into the area to begin the week on
Monday, with quiet conditions along with warming temperatures back
into the 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Pilots flying in and out of the southwest Missouri airports this
evening will need to monitor radar trends. A few showers and
thunderstorms are expected to develop across southwest Missouri,
and shift north through the evening. A few of these storms could
become severe, with large hail being the primary risk.
Additional thunderstorms will organize across Kansas overnight,
and move into the Missouri Ozarks during the early morning hours.
There will also be a risk for severe weather with this cluster of
storms as well.
Otherwise, VFR conditions are expected if storms are not directly
impacting an airfield.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>081-088-089.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...CramerHazardous weather outlook, May 7, 3:23 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 323 PM CDT Tue May 7 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 323 PM CDT Tue May 7 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Elevated lightning risk. DISCUSSION... Scattered thunderstorms are expected to develop this evening over portions of southeastern Kansas and western Missouri. A few of these storms will be capable of producing hail up to the size of ping pong balls and locally damaging winds. Frequent lightning and brief heavy rainfall can also be expected with these storms. Additional thunderstorms will develop west of the area this evening and congeal into a line of storms. This line of storms will then push into southeastern Kansas and western Missouri late tonight. Cloud to ground lightning along with locally heavy rainfall and flooding will be the main potential hazards with these storms. Damaging wind gusts and perhaps some hail up to the size of quarters will also be possible, especially near and west of the I-49 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms and heavy rain will continue into Wednesday with a chance of severe storms. Large hail and damaging wind would be the main severe weather risk. In addition, very heavy rainfall would likely again lead to more flash flooding. Thunderstorms should come to an end on Thursday as a cold front moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
| May 7, 9:06 PM CDT | Flash Flood Warning | SGF | Shannon | 10 hr |
| May 7, 10:24 PM CDT | Special Weather Statement | SGF | Dent | 21 min |
| May 7, 11:45 PM CDT | Special Weather Statement | SGF | Vernon | 15 min |
| May 8, 3:59 AM CDT | River Flood Warning | SGF | Cedar | 36 hr |
| May 8, 4:16 AM CDT | Special Weather Statement | SGF | Barton, Jasper, Vernon | 59 min |
| May 8, 1:32 PM CDT | Areal Flood Warning | SGF | Shannon | 12 hr |
| May 7, 9:17 PM CDT | Areal Flood Warning | SGF | Cherokee | 35 hr |
| May 8, 3:20 AM CDT | Special Weather Statement | SGF | Bourbon, Cherokee, Crawford | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.